You can now read 10 articles in a month for free on BostonGlobe.com. Read as much as you want anywhere and anytime for just 99¢.

The Boston Globe

Health & wellness

Health and wellness

Medication side effects can cause a range of problems

Mark McGinnis for The Boston Globe

They had been married for 20 years when he transformed into a monster.

Just returned from a romantic trip to Italy, the man became convinced the CIA was after him, and worried that fire would sprout up from the floor. His wife, who asked not to be identified, feared for her life.

Continue reading below

While he was hospitalized for three days, the man’s condition worsened.

Then, his primary care doctor realized what had triggered the sudden change: an antibiotic he’d prescribed for the man’s pneumonia. Two days later, with most of the drug out of his system, the man was rational enough to go home.

Reactions like his may seem rare — only a small percentage of those who take any particular drug respond so dramatically. But add up all those small percentages, and millions of people experience significant side effects from medications every year.

“It’s amazingly common,” said Dr. Sharon K. Inouye, a professor of medicine at Harvard Medical School and director of the Aging Brain Center at Hebrew SeniorLife.

These reactions, which range from bleeding to psychiatric problems, are hard to quantify. Inouye said her research suggests that cases of delirium as a drug side effect — often including confusion, lethargy, and agitation — are on the rise, perhaps because of growing use of over-the-counter sleep and heartburn remedies.

Although anyone can react badly to a medication, older bodies process drugs more slowly than younger ones, so older people are more likely to experience problems.

“Any new symptom in an older person should be considered a (possible) drug side effect until proven otherwise,” said Dr. Jerry Avorn, a professor of medicine at Harvard Medical School and chief of the division of pharmacoepidemiology at Brigham and Women’s Hospital.

Doctors and family members may assume that an older person’s shortness of breath, slowed pace, confusion, or depression is just a natural sign of aging — but it may not be.

“Patients should not accept the idea that ‘I’m over 70 so I should be getting a lot of symptoms’,” Avorn said. “Suspecting a drug is a useful thing to have a conversation with a doctor about.”

The US Food and Drug Administration is working to set up a system to keep track of bad reactions among millions of patients covered by Medicaid, Medicare, the Veterans Affairs system, and private insurance, but the process has been slow. Mandated by Congress in 2007 after tens of thousands of heart conditions were linked to the arthritis drug Vioxx, this Sentinel System is now “nearly ready,” Avorn said.

But why are bad reactions to drugs so common?

Part of the problem is that an individual’s response to medication is unpredictable: If you’ve never been exposed to a drug before, it’s tough to know how you’ll react.

Dosing can be difficult to get right, particularly for older patients. Most drug trials are conducted on patients in middle age, so it’s often hard to know how much medication to give to someone who is 70, 80, or 90.

Medications are also studied one at a time, but most people take more than one at once. The average 70-year-old is prescribed more than six medications, and the average 80-year-old takes 11, Inouye said. The more medications a person takes, the greater their chances of having an adverse reaction, she said.

“Every time you put a new medication into the mix, it throws everything off kilter,” said Inouye, adding that people can develop reactions to medications they’ve taken for a long time, as their bodies age. “The fact that there aren’t more reactions happening is kind of a small miracle.”

Errors can also play a role, too, with doctors prescribing too much of a drug, or combining medications that shouldn’t be taken together.

Dr. Jerry Gurwitz, chief of the division of geriatric medicine at the University of Massachusetts Medical School in Worcester, said he thinks nearly a third of bad reactions could be avoided with better prescribing, monitoring, and patient education.

In a study a decade ago, Gurwitz and his colleagues estimated that roughly 1.9 million Medicare enrollees suffer bad drug reactions per year, more than a quarter of which should be preventable. That would include 180,000 life-threatening or fatal reactions per year, more than half of which would be avoidable, according to his study, published in the Journal of the American Medical Association. The statistics are even higher for nursing home residents, he said.

“It’s been very difficult to develop interventions that reduce the risk of adverse drug events. We haven’t been terribly successful,” Gurwitz said.

Electronic medical records are supposed to help address the problem, by sending warning messages to doctors and pharmacists when they prescribe medications that don’t mix well. But doctors get so many warning messages of varying importance that they often tune them out, he said.

Patients can be at fault, too, by failing to take product warning labels seriously, popping more pills than prescribed, taking over-the-counter medicines or supplements without telling their doctor, or falling prey to ads that convince them they need a particular drug.

Bad reactions to medication may also be a sign of an underlying illness. People with dementia — even if it’s too mild to be diagnosed — are more likely to have a medication reaction that leaves them disoriented and confused. An older patient might have been able to compensate for mild cognitive impairment — disguising it even from family members — until medication removes that compensatory ability, said Dr. Cornelia Cremens, a geriatric psychiatrist at Massachusetts General Hospital.

“Did delirium uncover or contribute to a decline?,” Cremens asked, rhetorically. “Probably both.”

Although most people recover quickly once the medication is stopped, full recovery is less likely for patients with underlying dementia, she said. “They can actually leave with a permanent problem.”

The man who became paranoid while taking the antibiotic Biaxin returned to his usual, cheerful disposition within a few days, and hasn’t had a similar reaction in the dozen years since. He and his wife remain extra cautious about medication, however.

Such attentive family members can play a crucial role, by noticing changes and alerting the patient’s doctor.

“I feel very strongly that older adults need to involve family members in their medical care,” said Brent Forester, assistant professor of psychiatry at Harvard Medical School and director of the geriatric mood disorders research program at McLean Hospital.

“Families need to be aware of their loved one’s medical history and medications they’re on,” he said.

But it can be hard for family members to tell what is causing changes, particularly if someone has several medical conditions.

“The greatest risk factor is number of medications you’re on,” said Gurwitz, adding that he takes nothing but a daily vitamin D tablet. “It seems simple and intuitive, but that’s the truth.”

Karen Weintraub can be reached at Karen@
KarenWeintraub.com
.

You have reached the limit of 10 free articles in a month

Stay informed with unlimited access to Boston’s trusted news source.

  • High-quality journalism from the region’s largest newsroom
  • Convenient access across all of your devices
  • Today’s Headlines daily newsletter
  • Subscriber-only access to exclusive offers, events, contests, eBooks, and more
  • Less than 25¢ a week